Side Effects of Sitagliptin
Side effects of sitagliptin include diarrhea, headaches, and upper respiratory tract infections. Most people, however, tolerate the medication well; if side effects do occur, they are generally minor and easily treated. If you experience more serious sitagliptin side effects, such as symptoms of high or low blood sugar or signs of an allergic reaction, report them immediately to your healthcare provider.
An Introduction to Side Effects of SitagliptinAs with any medicine, side effects are possible with sitagliptin (Januvia®). However, not everyone who takes it will experience side effects. In fact, most people tolerate the drug quite well. If side effects do occur, in most cases, they are minor and either require no treatment or can easily be treated by you or your healthcare provider.
(This article covers many, but not all, of the possible side effects with sitagliptin. Your healthcare provider can discuss a more complete list of sitagliptin side effects with you.)
Common Side Effects of SitagliptinSitagliptin has been studied thoroughly in clinical trials, in which the reported side effects from a group of people taking the drug are documented and compared to another group not taking the medicine. Based on these studies, the most common side effects of sitagliptin include:
- Upper respiratory tract infections (such as the common cold) -- in up to 15.5 percent of people
- Sore throat and runny or stuffy nose -- up to 11 percent
- Swelling (water retention) in the legs, feet, or hands -- up to 8.3 percent
- Headaches -- up to 5.9 percent
- Diarrhea -- up to 3 percent
- Abdominal pain (stomach pain) -- up to 2.3 percent
- Nausea -- up to 1.4 percent.
It is important to note that several of the studies evaluated sitagliptin plus other diabetes medications. Therefore, the reported percentages may be a little deceiving, since the side effects may be caused, at least partially, by the other medications.
The percentage of people who experienced low blood sugar while taking sitagliptin (1.2 percent) was similar to people who were not taking sitagliptin (0.9 percent). Taking sitagliptin with other diabetes medications, especially other medications with a high likelihood to cause low blood sugar, however, increases this risk.
(You can also read about another possible sitagliptin side effect by clicking Januvia and Weight Loss.)